Illinois, 2011

Flooding in Illinois, April 10 to 30, 2011

April 10 to 30, 2011 · NWS PAH · 6 events in 6 counties and zones

The Ohio River began its upward climb toward historic levels. The river rose above flood stage about mid-month.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$240,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

The Ohio River began its upward climb toward historic levels. The river rose above flood stage about mid-month. A series of heavy rainfall events gradually forced the river upward at an unsteady rate. The river continued rising at the end of the month, cresting at historic levels in early May. Impacts of the May crest will be included in the May report. April ended up being the wettest month on record at Paducah, Kentucky. Most of the rain fell during the latter half of the month. A persistent southwest flow aloft tended to steer storms northeast from the Plains across the mid-section of the country. Cold fronts tended to stall near the Lower Ohio Valley and southeast Missouri as they became more parallel to the upper-level steering flow. Bands and clusters of thunderstorms frequently developed in the vicinity of the front, producing heavy rainfall.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Apr 10, 6:20 PM CST, 3 hours 40 minutes earlier.

Area forecast discussion, Apr 10, 6:20 PM CST, 3 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
720 PM CDT SUN APR 10 2011

.UPDATE...
UPDATED AVIATION SECTION FOR 00Z TAF ISSUANCE.  NO CHANGES TO
DISCUSSION PORTION.

&&

.SHORT TERM.../TONIGHT THROUGH WEDNESDAY NIGHT/
MAIN CHALLENGE IN THE SHORT TERM WILL BE TIMING...POPS...QPF...ETC
WITH THE PASSAGE OF A STRONG COLD FRONT LATE TONIGHT INTO MONDAY.

AS A STORM SYSTEM LIFTS NORTHEAST OUT OF THE CENTRAL PLAINS
TODAY...IT WILL DEEPEN RAPIDLY AS IT MOVES FROM SOUTHWEST MINNESOTA
AT 12Z TO NORTHERN WISCONSIN AT 00Z TO WELL NORTH OF THE GREAT LAKES
BY 12Z MONDAY. THIS WILL CAUSE THE FORWARD PROGRESS OF ITS ASSOCIATED
COLD FRONT WILL BE SOMEWHAT SLOWER. AS A RESULT...HAVE SHIFTED POPS
SLIGHTLY BACK TO THE WEST TONIGHT. DUE TO THE LOW BECOMING
VERTICALLY STACKED AND THE FRONTAL BOUNDARY EXPECTED TO
OCCLUDE...THE CHANCES FOR SEVERE WEATHER WILL BE LIMITED TO THE
SLIGHT CATEGORY OVER ALL EXCEPT THE SOUTHEAST THIRD OF OUR CWA
TONIGHT.

AS A SECONDARY H5 TROUGH DIGS SOUTHEAST TOWARD OUR CWA ON MONDAY...IT
WILL SERVE TO INDUCE A DEFORMATION ZONE ALONG AND JUST NORTHWEST
OF THE FRONTAL BOUNDARY WHICH WILL KEEP BETTER CHANCES OF PRECIP
OVER OUR CWA LONGER...SO BUMPED UP POPS ACCORDINGLY. BY 00Z
TUESDAY (7 PM MONDAY) THE MAIN PRECIP SHIELD WILL HAVE MOVED EAST
OF OUR CWA...BUT IN THE WRAP AROUND MOISTURE AND CYCLONIC FLOW
ALOFT...A FEW SHOWERS ARE POSSIBLE MONDAY EVENING OVER THE NORTHEAST
HALF OF THE CWA.

HIGH PRESSURE IN THE SYSTEMS WAKE WILL KEEP THE REGION DRY THROUGH
AT LEAST WEDNESDAY NIGHT AND BRING TEMPERATURES BACK DOWN TO NEAR
NORMAL READINGS FOR THIS TIME OF YEAR.

.LONG TERM.../THURSDAY THROUGH SUNDAY/
BY 12Z THURSDAY...A LOW WILL BE SITUATED OVER WESTERN OK/TX. THE LOW
IS PROGGED TO MOVE NORTHEAST THROUGHOUT THE DAY AND END UP OVER
EASTERN KS OR OK BY 00Z FRIDAY. WITH THE SYSTEM STILL TO OUR WEST AT
THIS POINT...SHOULD NOT SEE MUCH IN THE WAY OF PRECIPITATION DURING
THE DAY ON THURSDAY. IN THE EVENING...THE GFS REALLY SHOWS THE LOW
RAPIDLY DEEPENING AND MOVING INTO NORTHWEST MO...AND THE ECMWF IS
NOT TOO FAR OFF FROM THAT SCENARIO...JUST NOT AS WOUND UP WITH THE
LOW. BOTH MODELS INDICATE RAIN MOVING INTO THE WESTERN SECTIONS
DURING THE EVENING AND OVERSPREADING THE REST OF THE AREA OVERNIGHT.

NOW...WHILE THE GFS PLOWS A FRONT THROUGH THE AREA DURING THE
OVERNIGHT HOURS ON THURSDAY INTO FRIDAY MORNING...THE ECMWF IS MUCH
SLOWER AND MOVES THE FRONT THROUGH DURING THE DAY ON FRIDAY. THE GFS
REALLY BOMBS OUT THE SFC LOW AS IT SLOWLY MOVES IT NORTHEAST ON
FRIDAY...WHILE THE ECMWF CONTINUES TO BE NOT AS ROBUST WITH THE
DEEPENING BUT ACTUALLY HAS A SIMILAR TRACK. IF THE ECMWF IS
RIGHT...WE WOULD SEE A BETTER CHANCE FOR PRECIP ON FRIDAY GIVEN THE
FRONTAL PASSAGE...WHILE THE GFS WOULD INDICATE MORE WRAP AROUND
PRECIP. THE 12Z GFS HAS US DRY SLOTTED ON FRIDAY...SO CONFIDENCE FOR
FRIDAY IS NOT HIGH AT THIS POINT. THIS WRAP AROUND PRECIP COULD
CONTINUE INTO FRIDAY EVENING AS WELL...FOR MAINLY NORTHERN AND
EASTERN AREAS. HOWEVER IT LOOKS VERY LIGHT TO MINIMAL AS FAR AS QPF.

THIS LOW WILL BE SLOW TO PULL OUT OF THE AREA...SO SOME LINGERING
PRECIP MIGHT BE POSSIBLE ACROSS THE NORTHERN SECTIONS ON
SATURDAY...BUT MAINLY CLOUDINESS WILL BE THE MAIN LINGERING FACTOR
IN MOST PLACES...WITH DRY WEATHER EXPECTED ON SUNDAY.

ANOTHER FACTOR OVER THE EXTENDED PERIOD IS THE AMOUNT OF WIND THAT
WILL LIKELY DEVELOP DUE TO THIS DEEPENING LOW. EVEN THE ECMWF WHICH
DOES NOT INDICATE NEARLY AS WOUND UP A SYSTEM AS THE GFS...STILL
INDICATES A FAIRLY TIGHT GRADIENT WHICH WILL RESULT IN STRONG
GRADIENT WINDS DURING THE PERIOD. WINDS SHOULD START CRANKING UP
THURSDAY NIGHT AND NOT LET UP UNTIL ABOUT SUNDAY. SUSTAINED SOUTH TO
SOUTHWEST WINDS AT LEAST 15 TO 25 MPH OR HIGHER WILL BE
LIKELY...WITH HIGHER GUSTS.

TEMPS WILL BE TRICKY IN THE EXTENDED DUE TO CLOUD COVER/PRECIP AND
TIMING OF THE FRONT. SOME PRETTY COLD AIR FILTERS DOWN IN BEHIND
THIS SYSTEM FOR SATURDAY NIGHT AND INTO SUNDAY...WITH THE GFS
SUGGESTING 850MB TEMPS DROP TO -5 DEG C. BUT THE ECMWF IS NOT AS
COLD.

&&

.AVIATION...
VFR CONDITIONS AND S TO SW WINDS AT 10 TO 20 KTS WITH SOME GUSTS IN
THE 20 TO 30 KT RANGE WILL CONTINUE OVERNIGHT.  SHRA AND TSTMS ARE
EXPECTED TO SPREAD EAST ACROSS THE TAF SITES FROM MIDNIGHT ON...WITH
PRECIP CONTINUING THROUGH MUCH OF THE DAY MONDAY.  ISOLATED SEVERE
STORMS WILL BE POSSIBLE WITH STRONG WINDS...HAIL AND HEAVY RAINFALL
OVERNIGHT.  MVFR CIGS AND VSBYS POSSIBLE WITH SHRA AND TSTMS.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...WIND ADVISORY UNTIL 8 PM CDT THIS EVENING FOR BALLARD-CALDWELL-
     CALLOWAY-CARLISLE-CHRISTIAN-CRITTENDEN-DAVIESS-FULTON-
     GRAVES-HENDERSON-HICKMAN-HOPKINS-LIVINGSTON-LYON-MARSHALL-
     MCCRACKEN-MCLEAN-MUHLENBERG-TODD-TRIGG-UNION KY-WEBSTER.

MO...WIND ADVISORY UNTIL 8 PM CDT THIS EVENING FOR BOLLINGER-BUTLER-
     CAPE GIRARDEAU-CARTER-MISSISSIPPI-NEW MADRID-PERRY MO-
     RIPLEY-SCOTT-STODDARD-WAYNE MO.

IL...WIND ADVISORY UNTIL 8 PM CDT THIS EVENING FOR ALEXANDER-EDWARDS-
     FRANKLIN-GALLATIN-HAMILTON-HARDIN-JACKSON-JEFFERSON-JOHNSON-
     MASSAC-PERRY IL-POPE-PULASKI-SALINE-UNION IL-WABASH-WAYNE
     IL-WHITE-WILLIAMSON.

IN...WIND ADVISORY UNTIL 8 PM CDT THIS EVENING FOR GIBSON-PIKE-POSEY-
     SPENCER-VANDERBURGH-WARRICK.

&&

CW/JAP
Hazardous weather outlook, Apr 10, 5:55 PM CST, 4 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
655 PM CDT SUN APR 10 2011

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-111000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
655 PM CDT SUN APR 10 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

...A SLIGHT RISK OF THUNDERSTORMS COVERS THE ENTIRE QUAD STATE
REGION LATE TONIGHT...

.DAY ONE...TONIGHT

THUNDERSTORMS...A FEW POSSIBLY SEVERE...WILL BE LIKELY
TONIGHT...MAINLY FROM AROUND MIDNIGHT TO 4 AM OVER SOUTHEAST
MISSOURI AND SOUTHERN ILLINOIS...THEN FROM 4 AM TO THROUGH AROUND
SUNRISE OVER FAR SOUTHEAST ILLINOIS...WESTERN KENTUCKY AND
SOUTHWEST INDIANA. DAMAGING WIND GUSTS WILL BE THE MAIN CONCERN
WITH THESE STORMS...THOUGH HAIL UP TO AROUND AN INCH IN DIAMETER
AND ISOLATED TORNADOES WILL ALSO BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SCATTERED SEVERE THUNDERSTORMS MAY BE ONGOING EARLY MONDAY OVER
THE PENNYRILE REGION OF WESTERN KENTUCKY. DAMAGING WIND GUSTS
WILL BE THE MAIN CONCERN WITH THESE STORMS...THOUGH HAIL UP TO
AROUND AN INCH IN DIAMETER AND ISOLATED TORNADOES WILL ALSO BE
POSSIBLE.

MODERATE TO OCCASIONALLY HEAVY RAINS WILL ALSO BE POSSIBLE OVER
MUCH OF THE REST OF THE REGION DURING THE DAY MONDAY...EVEN AFTER
THE SEVERE THUNDERSTORM RISK ENDS EARLY MONDAY MORNING.

THUNDERSTORMS ARE AGAIN FORECAST WEDNESDAY NIGHT THROUGH FRIDAY.
THERE IS SOME POTENTIAL FOR SEVERE THUNDERSTORMS... ESPECIALLY
IN THE THURSDAY NIGHT AND FRIDAY TIME FRAME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY LATE TONIGHT INTO EARLY MONDAY. PLEASE
SEE INFORMATION ABOVE FOR TIMING CONCERNS. SPOTTER ACTIVATION MAY
BE REQUIRED AGAIN LATER NEXT WEEK.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 flood. Local standard time, as filed.

Flood, Alexander

When
April 10, 10:00 PM CST to April 30, 11:59 PM CST
Where
Alexander County, 2.01 mi SSE of Cairo to 2.8 mi SSW of Urbandale
Cause
Heavy Rain
Property damage
$40,000
Reported by
River/Stream Gage
Coordinates
36.972, -89.168

The entire city of Cairo was placed under a mandatory evacuation order as the Ohio River approached the top of the levees protecting the city. Only about 40 people remained behind after the evacuation. Due to heavy rain and backed-up sewers, several blocks within the city experienced basement flooding despite being protected by levees. Most routes into and out of the city were blocked by flooding, including Route 3 to the north and both bridges to the south (over the Mississippi and Ohio Rivers).

Flood, Gallatin

When
April 11, 9:00 AM CST to April 30, 11:59 PM CST
Where
Gallatin County, Shawneetown to 2.69 mi N of Shawneetown
Cause
Heavy Rain
Property damage
$200,000
Reported by
River/Stream Gage
Coordinates
37.700, -88.130

Sandbagging operations and some evacuations were conducted in Old Shawneetown, Equality, Junction, and New Haven. These communities are all affected by the Ohio River or its backwater coming up the Saline River. Pumps in Old Shawneetown were overwhelmed by rainwater runoff collecting on the dry side of the levee. This was responsible for considerable flooding in Old Shawneetown even before the Ohio River crested. A number of roads were closed, including the main road into Junction and Route 1. All roads into Old Shawneetown were blocked by authorities to prevent looting and interference from sightseers. A Red Cross shelter was opened in Shawneetown.

Flood, Massac

When
April 12, 6:00 PM CST to April 30, 11:59 PM CST
Where
Massac County, Brookport to 2.78 mi SSW of Metropolis
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
37.120, -88.630

A voluntary evacuation of the city of Brookport was requested due to potential problems with its levees. Residents of Metropolis living in flood-prone areas within a few blocks of the river were asked to evacuate. This included all houses that were affected by the March, 1997 flood. A massive sandbagging operation was conducted to attempt to protect many homes and businesses along U.S. 45 from Interstate 24 to the downtown area of Metropolis, as well as Joppa. Shelters were opened for those who were displaced. A hotel-casino along the Metropolis riverfront was closed.

Flood, Pulaski

When
April 12, 8:00 PM CST to April 30, 11:59 PM CST
Where
Pulaski County, 3.19 mi SE of New Grand Chain to 0.66 mi ESE of New Grand Chain
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
37.221, -88.975

Flood, Hardin

When
April 14, 3:00 PM CST to April 30, 11:59 PM CST
Where
Hardin County, 1.43 mi SSW of Rosiclare to 0.65 mi E of Elizabethtown
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
37.402, -88.364

The Ohio River created numerous problems. A couple of churches were sandbagged in Cave-In-Rock and Elizabethtown. Flood gates were installed at Rosiclare. Parks and other recreational facilities outside of the levee protection system were flooded. The ferry from Cave-In-Rock to Crittenden County, KY was shut down.

Flood, Pope

When
April 14, 8:00 PM CST to April 30, 11:59 PM CST
Where
Pope County, 1.8 mi NNW of Bay City to 1.68 mi ENE of Golconda
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
37.274, -88.513

Due to Ohio River flooding, the floodgates were installed at Golconda. This required that all access roads into and out of Golconda be closed, since those roads pass through the floodwall openings. Schools and government offices were closed due to the effective shutdown of Golconda, the largest town in the county. The Golconda post office was moved to a temporary location outside of town. Residents of the tiny community of Hamletsburg were evacuated. All the residents of Hall Town, which is an unprotected area outside the levee protection system, were evacuated.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2011Every state in 2011This day in weather historyWarnings in Illinois, April 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 292322, 292334, 292326, 292323, 292332, 292328.